GlassHospital

Demystifying Medicine One Month at a Time

The Inflection Point(s) of Aging

A new column of mine has been posted on NPR’s website about “de-prescribing,” the art of pruning medications from older adults that take too many of them, a condition we refer to as polypharmacy.

Katherine Streeter for NPR

Katherine Streeter for NPR

It’s well-known that being on too many medications can lead to more side effects and drug-drug interactions, so anything medical professionals can do to minimize such negative outcomes is welcome. Thus we revert to our Hippocratic doctrine: First, do no harm.

Contrast that with the competing ethical imperative toward beneficence — to do good for patients. Medical science teaches us that many (though far from all) of the medications we prescribe for chronic illnesses (e.g. cardiovascular conditions) lead to fewer ‘events’ (think heart attacks & strokes), which prolong lives.

As a result, doctors wind up prescribing a lot of stuff — and decades of medical practice and now guidelines and quality metrics push us to do this even further.

One area I’d like to see science help us is in identifying “The Inflection Point of Aging,” which I define as the point in a person’s life when we can pare down ‘aggressive’ treatment of chronic conditions because it becomes counterproductive: when taking the “medically proper” action is likely to cause more harm than good.

This whole notion arises out of recent discourse: As I recently blogged, the SPRINT Trial, which was stopped early because it showed that treating blood pressure even more aggressively than we’d previously thought leads to fewer bad ‘events.’ How low, I wonder, is too low?

Also, an article in the Atlantic by medical pundit Ezekiel Emanuel titled “Why I Hope to Die at 75” emphasized this idea.

Emanuel is a known iconoclast, but I appreciate his efforts to stir up dialogue and get us talking about important issues that we are otherwise reluctant to discuss. In this case, I think his editors at the Atlantic did him a disservice, because the provocative headline of the article caused a furor and detracted from his real message, which was simply this: There comes a point where undergoing standard medical practices no longer makes sense. That point is different for everybody and is dependent on a person’s values as much as their physiology. Emanuel never said he wants to die at 75, merely that he plans to stop seeking medical interventions at that age — two very different ideas.

If you click over to the NPR column, you can see that anecdotally, we care for patients for whom physiology does change — and it therefore doesn’t make sense to keep doing the same things over and over. It’s trite to say it (and you’d be amazed at how challenging it can be to fight medical inertia), but we must think about each patient individually and truly weigh the risks and benefits of adhering to population-based norms and recommendations when goals and bodies change.

4 Comments

  1. I was wondering if you could tell me more about the patient with the light headedness. Was it caused by his blood pressure dropping because he no longer needed the medication to control it, or because the dizziness was an unrelated side effect? My father is experiencing something similar, and is on bp meds, but the lightheadedness is not because of dropping blood pressure (this has been checked extensively). Thank you for for story!

    • glasshospital

      October 2, 2015 at 10:26 pm

      The medication was driving his blood pressure too low. In addition, I believe there were effects from the combination of medications not reflected in the BP reading that contributed to his symptoms.

  2. Thanks for your reply. My father is 82 and is on so many medications I can’t even count them. In addition to blood pressure meds, there are ones for cholesterol, reflux and arthritis. He also takes Ambien and Xanax to help him sleep. He has bouts of lightheadedness that last for around 36 to 48 hours, getting progressively worse. Sometimes he describes flu-like symptoms and “heavy headedness,” but never has a fever. He has been checked and had blood tests and even a PET scan, none of which found anything. I know you can’t diagnose someone you have never met, but is there anything you might suggest?

  3. glasshospital

    October 4, 2015 at 12:00 am

    The Ambien and Xanax are known to be problematic for elderly. Extremely hard to get off of once habituated to them. They can cause the symptoms that he’s having.

    Would need medically supervised tapering of those drugs if he was willing to do that–a big if–as they are notorious for causing both lightheadedness and falls.

    Consult with a medical professional about his polypharmacy — does he still ‘need’ a cholesterol drug at this point, e.g.?

Leave a Reply

Your email address will not be published. Required fields are marked *

© 2019 GlassHospital

Theme by Anders NorenUp ↑